Iowa, 2019

Flooding in Iowa, May 17 to 27, 2019

May 17 to 27, 2019 · NWS DMX · 3 events in 2 counties and zones

Heavy rain during the middle of May and increased outflows from Lake Red Rock allowed the Des Moines River at Eddyville and Ottumwa to go into flood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy rain during the middle of May and increased outflows from Lake Red Rock allowed the Des Moines River at Eddyville and Ottumwa to go into flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 17, 11:42 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 17, 11:42 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1242 PM CDT Fri May 17 2019

.SHORT TERM.../Today through Tonight/
Issued at 314 AM CDT Fri May 17 2019

Confidence: Medium

Few surprises early today.  Convection fired Thursday evening along
the boundary and has since weakened.  Isentropic lift and return
flow aloft over eastern Nebraska and western Iowa continues to fire
new areas of thunderstorms which should eventually congeal into a
cluster of storms this morning over northern Iowa as the warm front
retreats north this afternoon.  With the forcing heading north, the
threat for thunderstorms should lessen over the south during the
day. With any sunshine, temperatures will rise into the 80s over the
south and where rain/thunder continues in the north; temperatures
will remain cooler in the 60s to 70s. By tonight the front will
remain far enough north that most of the forcing will be confined
along the warm front and areas north into Minnesota. There will be a
marginal threat for some strong to severe storms over the region
later today and tonight.  In the far northwest, some of the stronger
to severe storms expected in Nebraska and South Dakota may move into
far northwest areas overnight where a slight risk for severe weather
remains. Much of the rest of the area will be rain free tonight;
especially south and east. Lows tonight will be in the 50s in the
northeast to the mid 60s in the southwest. There is reasonable
consensus for Saturday as a stronger upper level speed max approaches
the area Saturday afternoon and evening. This will spin up and
intensify an area of low pressure moving northeast from Oklahoma
into Iowa by 12z Sunday.  Showers and stronger thunderstorms are
likely again mid to late Saturday afternoon and evening with another
chance of locally heavy rainfall as well.  Currently a slight risk
for severe storms continues on Saturday over most of the forecast
area and this seems reasonable with perhaps a slightly better chance
for stronger storms over the southeast half of the area.  Highs
Saturday will be in the 70s to lower 80s  by afternoon with rain
chances increasing to likely/categorical late afternoon and into
the evening. Rainfall amounts from tonight through Saturday night
may add another 1 to 2 inches from north to south. At this time,
headlines for heavy rain are not being issued but will be monitoring
today and tonight for any areas, if any, that might be more
susceptible to flooding concerns.

.LONG TERM.../Saturday through Thursday/
Issued at 314 AM CDT Fri May 17 2019

Saturday night models vary on the details but the upper trough will
be lifting through the region with the trough axis somewhere over
central/eastern Iowa by 12Z Sunday.  The NAM is the slowest of the
models but it is an outlier in keeping the upper trough axis still
west of the state.  The placement of the surface low and frontal
boundary is a bit more problematic.  The NAM, and Euro have the low
over northeast Iowa by 12Z with the GFS considerably further
southwest with this, resulting in more widespread precip over the
forecast area versus just over eastern Iowa.

By Sunday afternoon however all models have the precip to the east
of the state.  A second shortwave drops through the Northern Plains
and northern portions of the Upper Midwest but for the most part,
precip with this feature will be light and mainly north of the
state.

Ridging builds into the region through 00Z Tuesday so dry but
seasonally cool temps are forecast through the period.  Highs north
will only be in the 50s with 65 to 70 south.

the pattern becomes more active again for Tuesday into Wednesday as
a similar upper trough digs out of the southwest U.S., across the
Rockies then lifts across the Upper Midwest becoming negatively
tilted and developing a closed low.  A very powerful surface low
will lift out of the Plains northeastward into the Upper Midwest.
The models today are all much further north with this low and in
much better agreement, though not in complete agreement. Much of
Iowa is now in the warm sector and action zone.  Expect numerous
periods of storms and severe weather from late Monday night through
Tuesday night with the brunt of the storms coming Tuesday afternoon
through just past midnight.  It is too far out to define severe
threats but Tuesday will be a busy day.  We get to do it all again
to some degree late in the forecast period but forecast models are
in poor agreement with timing and placement of the next upper trough
and surface low.  We have PoPs running Thursday through next Friday
and while confidence is low and we will not see constant periods of
rain, the model agreement is far too low to try and add detail at
this time.  Persistence PoPs is the best way to go for now.  At
least we will be warmer and closer to seasonal averages on
temperatures.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1239 PM CDT Fri May 17 2019

Generally a mix of MVFR/IFR cigs across the north today and
tonight with periods of VFR south. Scattered showers and isolated
thunderstorms will gradually lift north today. Mainly dry
overnight then renewed thunderstorm chances by late morning over
southern Iowa. East/northeast winds across northern Iowa this
afternoon becoming southeasterly with southeast to south winds in
vicinity of KDSM/KOTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...FAB
AVIATION...Donavon
Hazardous weather outlook, May 17, 3:11 AM CST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
411 AM CDT Fri May 17 2019

IAZ004-180915-
Emmet-
411 AM CDT Fri May 17 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A River Flood Warning is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Periods of thunderstorms are forecast today and tonight. Storms
are not expected to be severe this morning. There is a slight risk
for storms from late afternoon through tonight to be severe with
large hail and damaging wind the threats. Locally heavy rainfall
is also possible with storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of thunderstorms are forecast Saturday through Sunday
then again Tuesday through Thursday. There is a slight risk for
severe storms Saturday with large hail and damaging wind the main
threats though an isolated tornado cannot be ruled out. Additional
chances for severe storms will be possible through the
period...especially Tuesday. Details on timing, location and
specific threats will be defined in the coming days. Locally heavy
rainfall will be possible with storms.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed periodically during the period.

IAZ005>007-016-017-024>028-035>039-046>050-057>062-070>075-
081>086-092>097-180915-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-
Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-
Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-
Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
411 AM CDT Fri May 17 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Periods of thunderstorms are forecast today and tonight. Storms
are not expected to be severe this morning. There is a marginal
risk for storms from late afternoon through tonight to be severe
with large hail and strong wind the threats. Locally heavy
rainfall will be possible with storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of thunderstorms are forecast Saturday through Sunday
then again Tuesday through Thursday. There is a slight risk for
severe storms Saturday with large hail and damaging wind the main
threats though an isolated tornado cannot be ruled out. Additional
chances for severe storms will be possible through the
period...especially Tuesday. Details on timing, location and
specific threats will be defined in the coming days. Locally heavy
rainfall will be possible with storms.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed periodically during the period.

IAZ015-023-033-034-044-045-180915-
Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-
411 AM CDT Fri May 17 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Periods of thunderstorms are forecast today and tonight. Storms
are not expected to be severe this morning. There is a slight risk
for storms from late afternoon through tonight to be severe with
large hail and damaging wind the threats. Locally heavy
rainfall will be possible with storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of thunderstorms are forecast Saturday through Sunday
then again Tuesday through Thursday. There is a slight risk for
severe storms Saturday with large hail and damaging wind the main
threats though an isolated tornado cannot be ruled out. Additional
chances for severe storms will be possible through the
period...especially Tuesday. Details on timing, location and
specific threats will be defined in the coming days. Locally heavy
rainfall will be possible with storms.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed periodically during the period.

FAB

In the hours before

Local storm report, May 17, 8:44 AM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
944 AM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     HEAVY RAIN       1 E URBANDALE           41.64N 93.72W
05/17/2019  E2.75 INCH       POLK               IA   TRAINED SPOTTER

            OVER THE PAST 24 HOURS.

&&

AK
Local storm report, May 17, 9:14 AM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1014 AM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 ENE INDIANOLA         41.37N 93.55W
05/17/2019  E3.22 INCH       WARREN             IA   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

AK
Local storm report, May 17, 9:15 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1015 AM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     HEAVY RAIN       3 SE WAUKEE             41.58N 93.82W
05/17/2019  E2.38 INCH       DALLAS             IA   TRAINED SPOTTER

            0700 THURS 0900 FRI.

0540 AM     HEAVY RAIN       1 SE LAMBS GROVE        41.69N 93.07W
05/17/2019  E2.25 INCH       JASPER             IA   TRAINED SPOTTER

            RAINFALL SINCE 2030 THURSDAY NIGHT.

0849 PM     HAIL             1 E LAMBS GROVE         41.70N 93.07W
05/16/2019  E1.25 INCH       JASPER             IA   TRAINED SPOTTER

            VIA SOCIAL MEDIA REPORT.

0700 AM     HEAVY RAIN       6 NNE OSKALOOSA         41.37N 92.60W
05/17/2019  E2.03 INCH       MAHASKA            IA   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       6 SSE NEW SHARON        41.39N 92.60W
05/17/2019  E2.20 INCH       MAHASKA            IA   COCORAHS

            24 HOUR TOTAL.

0803 PM     HAIL             MELBOURNE               41.94N 93.10W
05/16/2019  E1.00 INCH       MARSHALL           IA   PUBLIC

            VIA SOCIAL MEDIA REPORT.

0746 PM     HAIL             1 SW MARSHALLTOWN       42.03N 92.92W
05/16/2019  E1.00 INCH       MARSHALL           IA   TRAINED SPOTTER

            PEA, NICKELS, AND A FEW QUARTERS VIA SOCIAL
            MEDIA.

0944 AM     HEAVY RAIN       1 E URBANDALE           41.64N 93.72W
05/17/2019  E2.75 INCH       POLK               IA   TRAINED SPOTTER

            OVER THE PAST 24 HOURS.

0700 AM     HEAVY RAIN       2 NNE WINDSOR HEIGHTS   41.63N 93.69W
05/17/2019  E2.26 INCH       POLK               IA   COCORAHS

            0700 THURS 0700 FRI.

0700 AM     HEAVY RAIN       3 S SAYLORVILLE         41.64N 93.62W
05/17/2019  E2.00 INCH       POLK               IA   COCORAHS

            24 HOUR TOTAL.

0930 PM     HAIL             4 ENE WINDSOR HEIGHTS   41.63N 93.65W
05/16/2019  E1.00 INCH       POLK               IA   PUBLIC

            PUBLIC REPORTED QUARTER SIZED HAIL VIA
            SOCIAL MEDIA WITH PICTURE.

0900 PM     HAIL             3 E URBANDALE           41.64N 93.69W
05/16/2019  E1.25 INCH       POLK               IA   PUBLIC

            PUBLIC REPORTED HALF DOLLAR SIZED HAIL.
            REPORT VIA SOCIAL MEDIA WITH PICTURES.

0850 PM     HAIL             4 NE WINDSOR HEIGHTS    41.64N 93.66W
05/16/2019  E1.00 INCH       POLK               IA   PUBLIC

            PICTURE VIA SOCIAL MEDIA.

0735 PM     HAIL             2 NE WINDSOR HEIGHTS    41.63N 93.68W
05/16/2019  E1.00 INCH       POLK               IA   PUBLIC

            VIA SOCIAL MEDIA REPORT.

0800 AM     HEAVY RAIN       1 ENE INDIANOLA         41.37N 93.55W
05/17/2019  E3.22 INCH       WARREN             IA   CO-OP OBSERVER

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       1 SW INDIANOLA          41.35N 93.58W
05/17/2019  E2.80 INCH       WARREN             IA   TRAINED SPOTTER

            BETWEEN 2300 THURS AND 0700 FRI.

&&
Local storm report, May 17, 9:19 AM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1019 AM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       1 N WAUKEE              41.62N 93.86W
05/17/2019  E3.10 INCH       DALLAS             IA   TRAINED SPOTTER

&&

AK
Local storm report, May 17, 9:39 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1039 AM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       2 E WAUKEE              41.61N 93.82W
05/17/2019  E2.95 INCH       DALLAS             IA   BROADCAST MEDIA

            WHO-TV REPORTS.

&&

AK
Local storm report, May 17, 9:57 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1057 AM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     HEAVY RAIN       1 ESE ALTOONA           41.65N 93.46W
05/17/2019  E3.07 INCH       POLK               IA   AMATEUR RADIO

            SINCE 1800 THURS.

&&

AK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Wapello

When
May 17, 12:45 PM CST to 11:30 PM CST
Where
Wapello County, 4.04 mi SSW of Eldon to 2.6 mi W of Eldon
Cause
Planned Dam Release
Reported by
Official NWS Observations
Coordinates
40.870, -92.210

The Des Moines River at Ottumwa crested at 12.1 feet on 18 May 2019 at 00:50 UTC. While heavy rain did fall at times during the period, the majority of the reason the river is in flood was due to increased releases from Lake Red Rock.

Flood, Wapello

When
May 18, 8:10 PM CST to May 19, 3:30 PM CST
Where
Wapello County, 4.04 mi SSW of Eldon to 2.6 mi W of Eldon
Cause
Planned Dam Release
Reported by
Official NWS Observations
Coordinates
40.870, -92.210

The Des Moines River at Ottumwa crested at 13.53 feet on 19 May 2019 at 12:10 UTC. While heavy rain did fall at times during the period, the majority of the reason the river is in flood was due to increased releases from Lake Red Rock.

Flood, Mahaska

When
May 21, 9:45 PM CST to May 27, 8:45 AM CST
Where
Mahaska County, 3.12 mi W of Chillicothe to 13.38 mi NNE of Chillicothe
Cause
Planned Dam Release
Reported by
Official NWS Observations
Coordinates
41.080, -92.580

The Des Moines River at Eddyville crested at 63.1 feet on 27 May 2019 at 08:15 UTC. While heavy rain did fall at times during the period, the majority of the reason the river is in flood was due to increased releases from Lake Red Rock.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822555, 822558, 822565.